Arkansas, 2020

Flash Flood in Arkansas, September 1, 2020

September 1, 2020 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective system tracked into Northeast Arkansas during the morning hours of September 1st. Heavy rain resulted in flash flooding in the Jonesboro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system tracked into Northeast Arkansas during the morning hours of September 1st. Heavy rain resulted in flash flooding in the Jonesboro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 1, 5:49 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 1, 5:49 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
649 AM CDT Tue Sep 1 2020

.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 438 AM CDT Tue Sep 1 2020/

DISCUSSION...

A rather quiet morning across the Mid-South at this hour.
Temperatures are generally in the low to mid 70s areawide, with
several stations reporting light to moderate fog. To our west, an
MCS continues to encroach on the Mid-South, with a large cirrus
shield beginning to overspill into eastern Arkansas. The latest
KNQA radar sweep shows dry conditions across the Mid-South with
showers and thunderstorms ongoing in central Arkansas.

The decaying MCS will move into the Mid-South by mid morning. The
question is whether or not it will produce an MCV as it moves
into our area. If it does produce an MCV, we could see more than
just a couple of strong storms. Nonetheless, expect showers and
thunderstorms to reside mainly along and north of the I-40
corridor this afternoon. With PWATs climbing back above 2 this
afternoon, heavy rainfall will be a primary threat in addition to
strong storms. CAMs are suggesting about 50 kts of bulk shear
will be collocated with convection across the north by early
afternoon. These parameters will support at least a few strong to
possibly severe storms this afternoon, mainly across northeast
Arkansas and the Missouri Bootheel. Will add the additional
details to the HWO for today.

Temperatures north of I-40 may not make it out of the upper 70s
this afternoon, due to ongoing showers and thunderstorms across
the area. Although CAMs are not terribly aggressive with rainfall
this afternoon, antecedent conditions suggest that it won't take
more than a couple of inches to cause at nuisance flooding. To
the south, temperatures should be able to reach the upper 80s to
lower 90s. Heat index values could creep into the triple digits,
especially over north Mississippi, but should remain below
advisory criteria. Showers and thunderstorms are expected to
continue overnight, along and north of I-40, as a shortwave
traverses through Lower Mississippi Valley tonight.

Yet another decaying MCS will move into the Mid-South Wednesday.
Expect another round of showers and thunderstorms through this
period. By Thursday, a cold front will descend and stall across
the Mid-South. This will bring yet another round of widespread
showers and thunderstorms to the area. A stronger wave will push
through the area late Thursday night and help push the cold front
through the rest of the area on Friday. Behind the front, much
cooler and drier air will filter into the region. High temperatures
on Friday will be Fall-like, with highs in the upper 70s and
lower 80s.

Surface high pressure will build in for the holiday weekend,
leading a couple of dry and pleasant days. Expect highs in the
low to mid 80s each day, with lows in the low to mid 60s Saturday
and Sunday mornings. A few northern spots could fall into the
upper 50s each morning.

..Next week...
The synoptic models are in general agreement through this period
wrt key features, but differ wrt precipitation chances.
Nonetheless, A re-enforcing cold front will enter the Mid-South
on Monday. The EURO suggests clouds will accompany the boundary,
while the GFS goes all out with showers and thunderstorms for
Labor Day. Due to the dry airmass already in place, I am inclined
to buy the EURO solution and keep low chances for POPs in the
forecast through at least midweek. Behind the front, fantastic
early Fall weather will reside over the region. Expect
temperatures to run about 5-10 degrees below normal through this
period, with highs only in the upper 70s and lower 80s and lows
in the 60s each morning. If models hold true, a large trough will
drop into the eastern CONUS by the middle of next week. This would
keep us in a cooler than normal pattern through the following
weekend. Stay tuned.

AC3

&&

.AVIATION...
12Z TAFs

1145Z KLZK radar showed a large TSRA complex lifting east through
central AR. An MCV (low pressure embedded within the TSRA) was
evident over north central AR, aiding in the organization of the
complex. Short term convection-allowing models (CAMs) have not
handled this system well. The HRRR had somewhat adapted in its
most recent initialization, but was too slow in its depiction 2 to
6 hours out in time.

In any case, expect a similar outcome to Monday, with midmorning
TSRA through MEM, then MKL, followed by a midday break and more
isolated TSRA during the afternoon. NAM 3KM was the only CAM
depicting TSRA in the northwest MEM TRACON at 04Z. Will await
further CAM consensus before introducing TSRA during the evening
arrival push.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Dense Fog Advisory until 9 AM CDT this morning for Alcorn-
     Itawamba-Lee MS-Monroe-Prentiss-Tishomingo.

TN...Dense Fog Advisory until 9 AM CDT this morning for Benton TN-
     Carroll-Chester-Decatur-Gibson-Hardeman-Hardin-Henderson-
     Henry-Madison-McNairy-Obion-Weakley.

&&
Hazardous weather outlook, Sep 1, 4:04 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
504 AM CDT Tue Sep 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
504 AM CDT Tue Sep 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Dense Fog Advisory is in effect through mid morning for portions
of west Tennessee and north Mississippi.

Strong to severe thunderstorms are possible from late morning
through late afternoon, mainly along and north of I-40. The
primary threat will be damaging winds.

Heavy rainfall may also cause flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple rounds of heavy rainfall and thunderstorms are expected
through Thursday. Flooding may become a threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

AC3

The radar

The Memphis radar (KNQA), 94 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
September 1, 7:44 AM CST to 9:00 AM CST
Where
Craighead County, 0.89 mi NW of Jonesboro to 0.57 mi WNW of Jonesboro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.840, -90.710

Heavy rain caused flash flooding in central and western Jonesboro. Several cars were stranded, and roads had water up to a foot deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921323.